Alert archive / California / Special Weather Statements in 2017
Special Weather Statement, NWS Eureka, CA
NWS Eureka, CA issued this special weather statement at Oct 20, 2017, 4:21 AM PDT for Humboldt County, California. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 20, 2017, 4:21 AM PDT (11:21 UTC)
- Expired
- Oct 20, 2017, 5:00 AM PDT
- In force
- 39 min
- Issued by
- NWS Eureka, CA
County Humboldt County, CA
The radar
The Eureka (Bunker Hill) radar (KBHX), 51 km from the middle of the area, began a volume at 11:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 11.4 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 1011 m above ground
- 0-6 km bulk shear
- 82 kt
- 0-1 km storm-relative helicity
- 186 m²/s²
- 0-3 km storm-relative helicity
- 393 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
676
WWUS86 KEKA 201121
SPSEKA
Special Weather Statement
National Weather Service Eureka CA
421 AM PDT FRI OCT 20 2017
CAZ103-105-201200-
Northern Humboldt Coast CA-Northern Humboldt Interior CA-
421 AM PDT FRI OCT 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HUMBOLDT COUNTY
UNTIL 500 AM PDT...
At 419 AM PDT, Doppler radar was tracking a thunderstorm near
Eureka, moving east at 25 mph.
Winds in excess of 30 mph will be possible with this storm.
Locations impacted include...
Eureka, Arcata, Trinidad, McKinleyville, Westhaven-Moonstone,
Myrtletown, Cutten, Fairhaven, Humboldt Hill, Samoa, Arcata Arpt,
Fieldbrook, Pine Hills and Bayview.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized ponding on roads.
Isolated cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4102 12425 4115 12435 4123 12391 4061 12416
4070 12438
TIME...MOT...LOC 1119Z 266DEG 22KT 4074 12421
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this special weather statement went out at Oct 20, 4:12 AM PDT, 9 minutes earlier.
Area forecast discussion, Oct 20, 4:12 AM PDT, 9 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
412 AM PDT Fri Oct 20 2017
.SYNOPSIS...Rain and snow showers will continue throughout the day
as a broad trough exits the region. Behind the trough, high
pressure will gradually build over the Pacific Northwest; however,
drier and warmer weather will be put on hold until early next week
due to a weak disturbance skirting to our north. This will bring another
round of precipitation to the area on Saturday into Sunday.
&&
.DISCUSSION...Wet weather will continue into the weekend as a
broad trough exits the region today. This means we can expect to
see rain showers throughout the day today, especially for those
north of Mendocino County. Additionally, snow levels are forecast
to hold around 4500 feet so accumulating snow is expected for the
Trinity Alps. Once the trough exits the region, high pressure will
gradually build overhead. Warmer and drier conditions are expected
by early next; however, a weak disturbance will pass to our north.
This will bring one last round of accumulating rain to northwest
California and will primarily affect Del Norte and northern
Humboldt counties. Cooler temperatures are also forecast during
this time frame, with the coldest temperatures occurring inland.
Trinity County has already experienced a hard freeze, so no
headlines are needed for the zone. Northeast Mendocino County is
projected to see low temperatures in the mid to upper 30s, but
confidence is not very high that frost will actually occur. For
those who have sensitive plants, you may want to cover them up or
move them inside if possible.
As noted earlier in the discussion, warmer and drier conditions
are expected to return to the area. Models continue to show
anomalously warm 850 temps along with temperatures in the upper
80s to low 90s near Ukiah. We'll keep an eye on the affects of
pattern change but overall confidence is high for warm and dry
conditions to return next week. /KR/KML
&&
.AVIATION...Occasional shower activity will continue through
the morning hours as cold trough aloft transitions eastward across
the area. VFR conditions will be the general rule, however a few of
the heavier showers may produce brief MVFR ceilings and reduced
vsbys early this morning.
&&
.MARINE...High surf will continue to pound the shoreline of NW
California today. An incoming W-NW swell around 20 feet with periods
near 17 seconds will likely result in breakers of 23 to 25 feet in
the surf zone and pose a significant hazard for mariners traversing
harbor entrances. The swell should subside late today and tonight,
however above normal surf will likely persist into at least the
evening hours. The swell will slowly subside over the weekend,
however seas will remain high enough to warrant an advisory for
seas. A warm front will generate a new round of brisk southerly
winds and steep southerly waves north of Cape Mendo on Saturday.
Winds will fall below advisory or warning levels on Sunday, however
WNW swell will likely remain elevated, around 10 feet or higher.
Brisk northerly winds and short period northerly wind waves will
return early next week. Another long period (but smaller) WNW swell
will start to build to formidable levels on Monday. The beach hazard
threat will once again be on the rise as the swell commingles with
the shorter period northerly waves.
&&
.FIRE WEATHER...Cool and rainy conditions will persist over the
weekend which will squash any critical fire weather conditions
for the next few days. The concern on the horizon will be
building high pressure bringing anomalously warm low level
temperatures early next week. As previously mentioned, this means
inland temperatures could potentially be 10 to 15 degrees above
normal values with plummeting afternoon humidity across eastern
Trinity and eastern Mendocino counties. Fortunately the rain
should help hinder fire threats but we will need to analyze how
the fuels respond to the cool and moist conditions over the next
few days. /KML/KR
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...High Surf Advisory until 6 PM PDT this evening for CAZ101-103-
104-109.
NORTHWEST CALIFORNIA COASTAL WATERS...Hazardous Seas Warning until 6 PM PDT this evening for PZZ450-
455-470-475.
&&
Visit us at http://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka
For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.pngHazardous weather outlook, Oct 20, 3:36 AM PDT, 45 minutes before
Hazardous Weather Outlook National Weather Service Eureka CA 336 AM PDT Fri Oct 20 2017 CAZ102-105>108-110>113-211045- Del Norte Interior-Northern Humboldt Interior- Southern Humboldt Interior-Northern Trinity-Southern Trinity- Northwestern Mendocino Interior-Northeastern Mendocino Interior- Southwestern Mendocino Interior-Southeastern Mendocino Interior- 336 AM PDT Fri Oct 20 2017 This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ101-103-104-109-211045- Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt- Mendocino Coast- 336 AM PDT Fri Oct 20 2017 ...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM PDT THIS EVENING... This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. A High Surf Advisory is currently in effect. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Oct 20, 3:29 AM PDT, 52 minutes before
Special Weather Statement
National Weather Service Eureka CA
329 AM PDT FRI OCT 20 2017
CAZ103-105-201115-
Northern Humboldt Coast CA-Northern Humboldt Interior CA-
329 AM PDT FRI OCT 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HUMBOLDT COUNTY
UNTIL 415 AM PDT...
At 327 AM PDT, Doppler radar was tracking a thunderstorm 10 miles
southwest of Trinidad, or 14 miles northwest of Arcata, moving east
at 25 mph.
Winds in excess of 30 mph will be possible with this storm.
Locations impacted include...
Eureka, Arcata, Trinidad, McKinleyville, Westhaven-Moonstone,
Myrtletown, Cutten, Fairhaven, Humboldt Hill, Samoa, Arcata Arpt,
Fieldbrook, Pine Hills and Bayview.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm.
Isolated cloud to ground lightning may also occur with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4102 12425 4115 12435 4123 12391 4061 12416
4070 12438
TIME...MOT...LOC 1027Z 271DEG 23KT 4099 12432Special weather statement, Oct 20, 4:21 AM PDT, 0 minutes before
Special Weather Statement
National Weather Service Eureka CA
421 AM PDT FRI OCT 20 2017
CAZ103-105-201200-
Northern Humboldt Coast CA-Northern Humboldt Interior CA-
421 AM PDT FRI OCT 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HUMBOLDT COUNTY
UNTIL 500 AM PDT...
At 419 AM PDT, Doppler radar was tracking a thunderstorm near
Eureka, moving east at 25 mph.
Winds in excess of 30 mph will be possible with this storm.
Locations impacted include...
Eureka, Arcata, Trinidad, McKinleyville, Westhaven-Moonstone,
Myrtletown, Cutten, Fairhaven, Humboldt Hill, Samoa, Arcata Arpt,
Fieldbrook, Pine Hills and Bayview.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized ponding on roads.
Isolated cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4102 12425 4115 12435 4123 12391 4061 12416
4070 12438
TIME...MOT...LOC 1119Z 266DEG 22KT 4074 12421The office that day
Everything else NWS Eureka, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 20, 3:29 AM PDT | Special Weather Statement | EKA | Humboldt | 46 min |
| Oct 20, 2:29 PM PDT | Frost Advisory | EKA | Mendocino | 18 hr |
Nearby
Special Weather Statements in California, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.